After finishing my PhD in algebraic geometry at Universitat de Barcelona, I was awarded a Fulbright grant to do a postdoc at UC Berkeley under the supervision of Robin Hartshorne. Afterwards, I moved to Universitat Politècnica de Calaunya with a Ramon y Cajal contract. By that time, I started shifting interests towards the applications of algebraic geometry in phylogenetics. In this new field I have contributed by studying the geometry of evolutionary models and providing new methods of phylogenetic reconstruction that are based on algebraic techniques. I have produced more that fourty publications, alone or in collaboration with international researchers. I have been the principal investigator of a team of 20 scientists and I am nowadays a full professor at the Department of Mathematics at UPC.
Algebraic methods in phylogenetics, evolutionary models of molecular substitution, phylogenetic invariants, algebraic statistics
PI of 1) GEOMETRÍA Y TOPOLOGÍA DE VARIEDADES, ALGEBRA, Y APLICACIONES
(MTM2015-69135-P); 2) GEOMETRÍA ALGEBRAICA, SIMPLECTICA, ARITMETICA Y APLICACIONES
- M. Casanellas, J. Fernández-Sánchez, J. Roca-Lacostena, The embedding problem for Markov matrices, Publicacions Matemàtiques (2023) 67(1), 411-445
- M. Casanellas, J. Fernández-Sánchez, M. Garrote-López, SAQ: semi-algebraic quartet reconstruction method, IEEE/ Transactions on Computational Biology and Bioinformatics (2021), 18 (6), 2855-2861 READ
- M. Casanellas, S. Petrovic, C. Uhler, Algebraic Statistics in Practice: Applications to Networks, Annual Review of Statistics and its Applications (2020), vol. 7, 227-250
- M. Casanellas, J. Fernández-Sánchez, M. Michalek, Local equations for equivariant evolutionary models, Advances in Mathematics (2017) , 315, 285-323.
- J. Fernández-Sánchez, M. Casanellas, Invariant versus classical approach when evolution is heterogeneous across sites and lineages, Systematic Biology (2016), 65 (2), 280-291.
- M. Casanellas, J.Fernández-Sánchez, Relevant phylogenetic invariants of evolutionary models, J. Mathématiques Pures et Appliquées 96 (2011), 207-229.
- M. Casanellas, J. Fernández-Sánchez, Performance of a new invariants method on homogeneous and non-homogeneous quartet trees, Molecular Biology and Evolution, 24(1):288-293, 2007.